Family Health Expert Forum
Question concerning thyroid medication
About This Forum:

Questions in the Family / Internal Medicine forum are answered by medical professionals and experts. Topics covered include general health issues, adolescence, babies, child health, eating disorders, fitness, immunizations and vaccines, infectious diseases, medical tests and procedures, and senior health.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Question concerning thyroid medication

Hello,

A few years ago I was diagnosed with Chronic Fatigue Syndrome and suboptimal hormone levels seem to be at the heart of the problem, especially adrenal and thyroid performance. Just recently I had a full spectrum of blood tests by a doctor that specializes in hormone supplementation. The tests confirmed sluggish adrenal activity and a higher than normal reverse t3 level. The doctor prescribed 10 mcg of Triiodo-l-Thyronine Sodium S.R., straight t3, with the idea of slowly increasing the dosage over time. I take it  on an empty stomach first thing in the morning. I initially get a surge of energy from it, and for a brief time I feel like my old self, but after two hours my body seems to crash. I feel exhausted   and weak; In addition, I have trouble concentrating and feel apathetic. Interestingly, I've had this same general reaction when I took over the counter supplements like Tyrosine and natural thyroid. I feel good initially and then crash. My question is, why  am I having this reaction to the t3? Is this what a person goes through in the early stages of treatment or is my situation abnormal? Thanks for any answers you can give me.
Related Discussions
233190_tn?1278553401
Different people are going to have different reactions to thyroid medications.  Although generally they are safe, adverse reactions can happen.  Here are a list of CNS effects that is from a Drug Reference textbook:

Central nervous system: Anxiety, emotional lability, fatigue, fever, headache, hyperactivity, insomnia, irritability, nervousness, pseudotumor cerebri (children), seizures (rare)

As you can see, things like hyperactivity and fatigue both can be side effects.  

If the side effects become incapacitating, you may want to inquire about a different formulation of thyroid replacement.

Followup with your personal physician is essential.

This answer is not intended as and does not substitute for medical advice - the information presented is for patient education only. Please see your personal physician for further evaluation of your individual case.

Kevin, M.D.
Medical Weblog:
kevinmd_b
0 Comments
Blank
Avatar_n_tn
A related discussion, no thyroid- is T3 a good,viable treatment was started.
Continue discussion Blank
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank